Colorado, 2004

Flash Flood and Hail in Colorado, July 9, 2004

July 9, 2004 · NWS PUB · 19 events in 3 counties and zones

18 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 1:27 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 1:27 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
227 PM MDT FRI JUL 9 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

WEATHER ISSUE IS HOW WIDESPREAD AND STRONG WILL THE NEXT FEW ROUNDS
OF THUNDERSTORMS BE?  CURRENTLY...CWFA NOTING MOSTLY CLEAR TO
PARTLY CLOUDY SKIES ALONG WITH A FEW CELLS BEGINNING TO DEVELOP OVER
WESTERN LAS ANIMAS AND WESTERN EL PASO COUNTIES.

LATEST GOES SOUNDED CAPES RANGE FROM NEAR 0 J/KG PORTIONS OF THE
WESTERN CWFA TO AROUND 5000 J/KG FAR EASTERN SECTIONS...WHILE LIS
VARY FROM AROUND 0C WESTERN SECTIONS TO -8C EASTERN SECTIONS.
CONVECTIVE INHIBITION STILL HOLDING MAJORITY OF CONVECTION AT BAY
WITH VALUES OF 85 TO 180 STILL NOTED EASTERN SECTIONS EARLY THIS
AFTERNOON.

A BROAD AREA OF UPPER LEVEL HIGH PRESSURE IS PROJECTED TO CONTINUE
FROM NORTHERN OLD MEXICO INTO EASTERN COLORADO WITH ENOUGH
ATMOSPHERIC MOISTURE AS WELL AS DAILY HEATING IN THE AREA TO PRODUCE
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORM DURING THE SHORT TERM.

AT THE SURFACE...A MOIST UPSLOPE FLOW REMAINS IN PLACE INTO THE EARLY
EVENING HOURS OVER THE EASTERN PLAINS WITH RELATIVELY WEAK LEE-SIDE
TROUGH SETTING UP JUST EAST OF THE I-25 CORRIDOR LATER IN THE
EVENING. WILL INCREASE POPS PORTIONS OF THE EASTERN PLAINS TONIGHT
AND WOULD NOT BE TOO SURPRISED TO SEE A FEW OF THESE STORMS ENTER THE
SEVERE CATEGORY AS CURRENTLY MENTIONED IN THE HWO PRODUCT.
MAXIMUM AND MINIMUM TEMPERATURES SHOULD BE SIMILAR OVER MAJORITY OF
CWFA TO VALUES NOTED DURING THE PREVIOUS 24 HOURS.

THANKS SURROUNDING OFFICES FOR COORDINATION.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...RELATIVELY HOT WEATHER STILL IN THE OFFING FOR NEXT WEEK...
...LITTLE CHANCE FOR WIDESPREAD WETTING RAINFALL NEXT WEEK...

SAT NGT AND SUN...ELONGATED UPPER LEVEL HIGH PRESSURE AREA WILL
EXTEND FROM THE CNTRL PLAINS INTO PARTS OF THE DESERT SW WITH SW-
WLY FLOW PROJECTED FOR THE CNTRL ROCKIES.  WK TROPICAL-ORIGIN MID
LEVEL SHORTWAVE TROUGHS (AND SOME MOISTURE) CONTINUE TO BE PROGGED
TO MOVE ACROSS THE CNTRL ROCKIES SAT NGT AND THEN INTO THE CNTRL
PLAINS FOR SUN.  GIVEN THE DAYTIME HEATING AND DESTABILIZING
ATMOSPHERE ALONG WITH SOME SYNOPTIC SUPPORT...THERE SHOULD BE ISOLD-
SCT HIGH BASED SHRA/TSRA POTENTIAL ACROSS THE CWA SAT EVE.  MOST
OF THE ACTIVITY DISSIPATE SHORTLY 10PM OR 12AM...AS THE CONVECTIVE
PRECIPITATION EVOLVES INTO A NOCTURNAL MCS ACROSS THE CNTRL PLAINS.
LOOKS LIKE A REPEAT PERFORMANCE ON SUN...HOWEVER...A SLIGHT DRIER
AIR MASS ALOFT MOVES INTO THE CNTRL ROCKIES FROM THE W-NW...WHICH
COULD CUT DOWN ON THE COVERAGE SUN AFTN/EVE.  AT OR ABOVE AVE JUL
TEMPS SHOULD BE IN THE OFFING WITH 90S BELOW 6K FT MSL AND
50S/60S/70S/80S IN THE MTS AND HIGH VALLEYS ON SUN.

MON THROUGH FRI...PROJECTION OF A LARGE UPPER LEVEL HIGH PRESSURE
SYSTEM OVER THE 4 CORNERS REGIONS STILL APPEARS TO BE ON TRACK WITH
SOME SUBTLE DIFFERENCES OF THE RIDGE AXIS LOCATION.  FOR MON-THU...IT
APPEARS THIS BROAD AREA OF HIGH PRESSURE WILL BE DIRECTLY OVER CO.
GFS LOOKS TO BE SUFFERING FROM ITS CONVECTIVE PRECIPITATION
BOMBS...WHICH ULTIMATELY AFFECTS THE SUB-SCALE/SFC LEVELS. WILL
CONTINUE TO FORECAST TEMPS IN THE 90S BELOW 6K FT MSL...WHICH ISNT
TOO FAR AWAY FROM THE MEX GUIDANCE.  PLACEMENT OF THE MID/UPPER LEVEL
RIDGE AXIS WILL BE IMPORTANT IN TERMS OF THE AVAILABLE MOISTURE TO
GENERATE CONVECTIVE PRECIPITATION.  GFS NOW SHOWING SIGNS OF
MONSOONAL MOISTURE(LOW/MID LEVEL) OLD MEXICO MOISTURE CONTINUING TO
MIGRATE OUT OF OLD MEXICO AND INTO AZ WITH A DEEP S-SWLY FLOW ON
THE W SIDE OF THE MID/UPPER HIGH PRESSURE AREA.  ALSO...THERE ARE
HINTS OF TROPICAL MID LEVEL SHORTWAVE TROUGHS(ELY WAVES) ROTATING
AROUND THE LARGE HIGH WITH THE GFS TRYING TO MOVE SOME OF THEM
DIRECTLY THROUGH THE UPPER HIGH.  ANOTHER ISSUE TO KEEP IN MIND IS IF
THE UPPER LEVEL RIDGE AXIS IS A LITTLE FURTHER W(MUCH LIKE THE ECMWF
SUPPORTS FOR FRI(DAY 7))...THEN ERN CO WILL BE UNDER THE POTENTIAL
FOR SHALLOW COLD FRONT/MCS OUTFLOW BOUNDARIES INTRUSIONS EACH DAY...
WHICH COULD MOISTEN UP THE LOW LEVELS AND INCREASE INSTABILITY
RESULTING IN MORE THUNDERSTORM POTENTIAL.  OR...THE UPPER HIGH COULD
BE DIRECTLY OVERHEAD AND ITS JUST HOT WITH MAINLY ISOLD AFTN/EVE
SHRA/TSRA ACROSS THE HIGH COUNTRY AND DRIFTING IN ANY DIRECTION. ONLY
MADE A FEW MODIFICATIONS TO MON THROUGH FRI...SO RELATIVELY HOT AND
LOW POP/WX CHANCES WILL BE THE RULE. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 6:00 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUL 9 2004

COZ058>089-093>099-101300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER THE SOUTHEAST COLORADO PLAINS. THE PRIMARY THREAT FROM
THESE STORMS WILL BE WIND GUSTS TO 65 MPH AND HAIL UP TO THE SIZE
OF QUARTERS. THE GREATEST CHANCE FOR SEVERE THUNDERSTORM ACTIVITY
WILL GENERALLY BE NORTH AND EAST OF A LINE FROM PIKES PEAK...TO
PUEBLO...TO KIM.

MOIST UPSLOPE FLOW ASSOCIATED WITH A LARGE AREA OF THUNDERSTORMS OVER
KANSAS LAST NIGHT HAS DEVELOPED OVER THE REGION. THE COMBINATION OF
THE INSTABILITY AND UPSLOPE FLOW WILL ALLOW ONE OR TWO SEVERE STORMS
TO DEVELOP OVER THE PLAINS THIS AFTERNOON AND EARLY EVENING. IN
ADDITION...LOCALLY HEAVY RAINS WILL BE POSSIBLE OVER THE PLAINS.

OVER THE MOUNTAINS...MOISTURE FROM MEXICO WAS MOVING NORTHEAST THIS
MORNING. THIS WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP
OVER THE INTERIOR COLORADO MOUNTAINS THIS AFTERNOON AND EARLY
EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS PORTIONS OF SOUTHEAST AND SOUTH CENTRAL COLORADO.
THESE THUNDERSTORMS ARE EXPECTED TO BE PRIMARILY DRY...SO THE MAIN
THREAT WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE PIKES PEAK REGION AND ALONG THE I-25
CORRIDOR THIS AFTERNOON AND THIS EVENING.

HODANISH/MOORE

The radar

The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 flash flood. Local standard time, as filed.

Hail, Teller

When
July 9, 4:33 PM MST to 4:38 PM MST
Where
Teller County, 1 mi N of Woodland Park
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -103.517

Hail, El Paso

When
July 9, 4:54 PM MST to 4:59 PM MST
Where
El Paso County, 3 mi NW of Chipita Park
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.817

Hail, El Paso

When
July 9, 5:05 PM MST to 5:10 PM MST
Where
El Paso County, 3 mi NW of Chipita Park
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -104.867

Hail, El Paso

When
July 9, 5:30 PM MST to 5:35 PM MST
Where
El Paso County, 3 mi S of (Aff)usaf Acdmy Colo
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.783

Flash Flood, El Paso

When
July 9, 5:32 PM MST to 7:00 PM MST
Where
El Paso County, 2 mi S of Colorado Spgs
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.867

Heavy thunderstorm rains caused streets to become flooded along with water coming out of manhole covers as well as vehicles stalled in the streets.

Hail, El Paso

When
July 9, 5:44 PM MST to 5:49 PM MST
Where
El Paso County, 3 mi SE of Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Hail, El Paso

When
July 9, 5:48 PM MST to 5:53 PM MST
Where
El Paso County, 3 mi S of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -104.767

Hail, Otero

When
July 9, 5:53 PM MST to 5:58 PM MST
Where
Otero County, La Junta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.717

Hail, El Paso

When
July 9, 5:59 PM MST to 6:04 PM MST
Where
El Paso County, Broadmoor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -104.600

Hail, El Paso

When
July 9, 6:05 PM MST to 6:10 PM MST
Where
El Paso County, 8 mi NNW of Colorado Spgs
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.617

Hail, Otero

When
July 9, 6:13 PM MST to 6:18 PM MST
Where
Otero County, North la Junta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.817

Hail, El Paso

When
July 9, 6:19 PM MST to 6:24 PM MST
Where
El Paso County, 2 mi S of Colorado Spgs
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -105.067

Hail, El Paso

When
July 9, 6:20 PM MST to 6:25 PM MST
Where
El Paso County, (Aff)usaf Acdmy Colo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -105.033

Hail, El Paso

When
July 9, 6:30 PM MST to 6:35 PM MST
Where
El Paso County, 2 mi E of Colorado Spgs
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -105.033

Hail, El Paso

When
July 9, 6:44 PM MST to 6:49 PM MST
Where
El Paso County, 6 mi NNE of Colorado Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -104.850

Hail, El Paso

When
July 9, 6:59 PM MST to 7:04 PM MST
Where
El Paso County, 5 mi E of Colorado Spgs
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.867

Hail, El Paso

When
July 9, 7:51 PM MST to 7:56 PM MST
Where
El Paso County, 7 mi SE of Fountain
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -103.550

Hail, El Paso

When
July 9, 9:06 PM MST to 9:11 PM MST
Where
El Paso County, Falcon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -104.850

Hail, El Paso

When
July 9, 10:34 PM MST to 10:39 PM MST
Where
El Paso County, 17 mi N of Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -104.867

A number of thunderstorms produced very damaging, large hail...mainly to western and southern sections of Colorado Springs. Hail up to 2 inches in diameter caused an estimated $28 million in damage. The number of claims for vehicles was around 5600, and claims for houses totaled around 3400. Snow plows were used to clear the hail from roadways. Trees also suffered damage, being stripped of branches and leaves.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414527, 5414528, 5414529, 5414530, 5413763, 5414531, 5414532, 5414533, 5414534, 5414535, 5414536, 5413401, 5413402, 5413403, 5413764, 5413765, 5413766, 5413767, 5413815.